Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

August 9, 2014Harper County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 9, 2014, 7:39 AM CDT for Harper County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 7:39 AM CDT (12:39 UTC)
Expired
Aug 9, 2014, 8:15 AM CDT
In force
36 min
Issued by
NWS Wichita, KS

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WWUS83 KICT 091239
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
739 AM CDT SAT AUG 9 2014

KSZ091-092-091315-
HARPER-SUMNER-
739 AM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE   
TRACKING A STRONG THUNDERSTORM JUST NORTH OF MANCHESTER...OR 
10 MILES SOUTH OF ANTHONY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUFF CITY.

WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3709 9807 3723 9771 3701 9769 3699 9784
      3700 9803
TIME...MOT...LOC 1239Z 239DEG 22KT 3702 9795

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:07 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 9, 6:07 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
607 AM CDT SAT AUG 9 2014

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 319 AM CDT SAT AUG 9 2014

FORECAST HIGHLIGHTS FOCUS AROUND THUNDERSTORM CHANCES THROUGH
SUNDAY EVENING...COOLER AND DRIER WEATHER EARLY TO MID NEXT
WEEK...AND INCREASING PRECIPITATION CHANCES BY LATE WEEK.

CURRENTLY HAVE A DRY FORECAST GOING THIS MORNING...ALTHOUGH WILL
NEED TO MONITOR PROGRESS OF NORTHERN KS THUNDERSTORM COMPLEX
DIVING SOUTHEAST...WHICH MAY CLIP PORTIONS OF CENTRAL AND EAST-
CENTRAL KS EARLY THIS MORNING. ADDITIONALLY...SOME SHORT-TERM
MODELS HINT AT ISOLATED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS
DEVELOPING EARLY THIS MORNING OVER PORTIONS OF CENTRAL AND SOUTH-
CENTRAL KS WITHIN ZONE OF 850-700MB WARM/MOIST ADVECTION. WILL
NEED TO KEEP AN EYE ON THIS AS WELL. FURTHERMORE...LIKE
YESTERDAY...WEAK CONFLUENCE ZONE MAY RESULT IN A FEW AFTERNOON
THUNDERSTORMS OVER PORTIONS OF EAST-CENTRAL AND SOUTHEAST KS.
HOWEVER...GREATEST THUNDERSTORM PROBABILITY IS EXPECTED TO ARRIVE
THIS EVENING AND TONIGHT...AS SUBTLE SHORTWAVE TROUGH APPROACHING
FROM THE NORTHWEST INITIATES AFTERNOON HIGH PLAINS ACTIVITY. GIVEN
NORTHWEST FLOW ALOFT AND FAVORABLE LOW TO MID LEVEL
THERMAL/MOISTURE/WIND FIELDS...THINKING THIS ACTIVITY WILL DEVELOP
INTO A THUNDERSTORM COMPLEX OR TWO AND ROLL SOUTHEAST ACROSS THE
REGION THIS EVENING AND TONIGHT. MODEST SHEAR IN COMBINATION WITH
STRONG INSTABILITY WILL FAVOR STRONG/SEVERE STORMS ESPECIALLY THIS
EVENING OVER CENTRAL KS...WITH SEVERE POTENTIAL LIKELY WANING AS
ACTIVITY REACHES SOUTHERN/EASTERN KS OVERNIGHT. GIVEN HIGH
PRECIPITABLE WATERS...LOCALLY HEAVY RAIN WILL ALSO BE A
THREAT...ALTHOUGH FORWARD-PROPAGATING NATURE SHOULD PRECLUDE ANY
MAJOR WATER ISSUES. AFTER MORNING STORMS...STRONG CONVECTIVE
OUTFLOW SHOULD PUSH EFFECTIVE FRONTAL ZONE FURTHER SOUTH THAN WHAT
MODELS ARE PROGGING...LIKELY SHIFTING PRECIPITATION CHANCES INTO
FAR SOUTHERN KS AND OK FOR SUNDAY AFTERNOON/EVENING.

ADK

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 319 AM CDT SAT AUG 9 2014

AS HAS BEEN ADVERTISED FOR SEVERAL DAYS NOW...SEASONABLE TO
SEASONABLY COOL TEMPERATURES AND DRIER WEATHER IS ANTICIPATED
EARLY TO MID NEXT WEEK...AS A LONGWAVE TROUGH CARVES OUT ACROSS
THE CENTRAL/EASTERN CONUS. LOWS IN THE 60S AND HIGHS IN THE 80S
SEEM REASONABLE...ALONG WITH LOWER DEWPOINTS/HUMIDITY VALUES.
PRECIPITATION CHANCES POSSIBLY ENTER BACK INTO THE FORECAST BY
LATE WEEK...AS EASTERN CONUS TROUGH SHIFTS EAST...ALLOWING UPPER
ENERGY OVER THE CENTRAL/NORTHERN ROCKIES TO PROGRESS EAST OVER THE
PLAINS.

ADK

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 607 AM CDT SAT AUG 9 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE EAST
ACROSS CENTRAL AND EASTERN KANSAS THIS MORNING. WHILE VFR
CONDITIONS WILL PREVAIL MUCH OF THE TIME...A PERIOD OR TWO OF
LOWER VSBYS AND CIGS INTO MVFR CAN BE EXPECTED IN CONVECTION.
A DECREASE OR VACANCY OF PRECIP/CONVECTION IS EXPECTED MUCH OF
THIS AFTERNOON. HOWEVER ANOTHER ROUND OF CONVECTION...LIKELY
WITH BETTER COVERAGE AND INTENSITY IS EXPECTED TO AFFECT MUCH
OF THE AREA THIS EVENING AND TONIGHT. HOWEVER FOR NOW WILL
INDICATE THIS WITH VCTS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  70  89  68 /  50  50  30  20
HUTCHINSON      91  69  88  67 /  60  50  30  20
NEWTON          90  69  88  67 /  70  50  40  20
ELDORADO        89  70  89  67 /  60  50  40  30
WINFIELD-KWLD   91  71  91  69 /  60  50  40  30
RUSSELL         91  68  86  66 /  50  60  20  20
GREAT BEND      91  68  87  66 /  40  60  20  20
SALINA          92  70  88  68 /  90  60  30  20
MCPHERSON       91  69  87  67 /  80  50  30  20
COFFEYVILLE     90  71  91  69 /  20  50  50  40
CHANUTE         89  70  89  68 /  30  50  50  40
IOLA            87  69  87  68 /  30  50  50  30
PARSONS-KPPF    90  71  90  69 /  20  50  50  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 9, 4:21 AM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
421 AM CDT SAT AUG 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
421 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HIT-OR-MISS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
TODAY...WITH THE STRONGEST ACTIVITY CAPABLE OF 50 MPH
WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. GREATER THUNDERSTORM
CHANCES ARRIVE LATE THIS AFTERNOON AND EVENING OVER CENTRAL
KANSAS...WHERE HALF DOLLAR SIZE HAIL...60 MPH WINDS AND LOCALLY
HEAVY RAIN ARE POSSIBLE. THIS ACTIVITY WILL LIKELY CONSOLIDATE
INTO A THUNDERSTORM COMPLEX OVERNIGHT AS IT PROGRESSES SOUTHEAST
INTO SOUTHERN AND EASTERN KANSAS...WITH AN ATTENDANT THREAT OF 50
MPH WINDS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWER AND THUNDERSTORM CHANCES WILL LINGER OVER MAINLY SOUTHERN
AND SOUTHEAST KANSAS SUNDAY...ESPECIALLY DURING THE MORNING HOURS.
AFTER DRIER WEATHER MONDAY THROUGH WEDNESDAY...SHOWERS AND
THUNDERSTORMS COULD ENTER BACK INTO THE FORECAST FROM WEDNESDAY
NIGHT THROUGH WEEK'S END.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER
PRIMARILY CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Aug 9, 7:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
739 AM CDT SAT AUG 9 2014

KSZ091-092-091315-
HARPER-SUMNER-
739 AM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 AM CDT

* AT 735 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM JUST NORTH OF MANCHESTER...OR
10 MILES SOUTH OF ANTHONY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUFF CITY.

WIND GUSTS OF 45 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3709 9807 3723 9771 3701 9769 3699 9784
      3700 9803
TIME...MOT...LOC 1239Z 239DEG 22KT 3702 9795

DARMOFAL

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.